|If you or someone you know is experiencing an opioid overdose,|
call 9-1-1 immediately.
Georgia Crisis and Access Line: 1-800-318-2596
National Helpline (treatment referral & information) 1-800-622-4357
Like many counties around the U.S., the opioid epidemic is greatly affecting Georgia. In DeKalb County from 2018 to date, the number of opioid-related overdose deaths continues to increase. Most opioid overdose deaths between 2018 and 2020 involved heroin or fentanyl. Data is continuously collected to determine the best approach to decrease overdoses within the area.
Opioids are a group of drugs that are commonly prescribed for pain relief. However, they can also make users feel happy or high. Opioid use can lead to misuse, addiction, and death.
Common opioids include:
- Heroin (illegal)
Many overdose fatalities involve legal, prescription opioid medications. However, “unknown opioids” such as street drugs may contain multiple substances in varying amounts and strengths. Many illegal drugs have the potential to be laced with stronger opioids, like fentanyl.
Preventing opioid misuse and addiction
When you’re prescribed an opioid, there are several steps you can take to help prevent misuse and addiction:
- Always follow the prescribed directions.
- Never take more than the prescribed dose. If you miss a dose, don’t take a double dose to catch up.
- When taking liquid doses, use an accurate measuring device and measure out only the prescribed amount.
- Use the medication only in the form in which it was prescribed.
- Don’t combine the opioid with other medications or drugs without your doctor’s approval.
- Don’t combine the opioid with alcohol.
- Stop taking the opioid medication as soon as your doctor agrees it is no longer needed.
- Never share your prescription with others or use another person’s prescription.
- Return expired drugs to a disposal drop-off site. For sites in DeKalb County, go to Prescription Drug Disposal Locations in DeKalb County, Georgia | GUIDE, Inc. (guideinc.org).
For more information, please visit the Georgia Department of Public Health’s Information for Individuals and Families.
Treating opioid addiction
To find a treatment program, visit:
- DeKalb Addiction Clinic: Substance Use – DeKalb Community Service Board (dekcsb.org)
- Drug Rehab Decatur:Treatment programs, including Free Rehabs, in Decatur for alcohol and drug use – Decatur, GA. (drugrehabdecatur.com)
- Opioid Treatment Providers of Georgia: OTPGeorgia.org
- U.S. Substance Abuse and Mental Health Services Administration: FindTreatment.gov
Disclaimer – These links are provided for convenience and/or information purposes only. A link does not constitute an endorsement of web content, viewpoints, policies, products or services.
Naloxone, an opioid overdose reversal agent, can be obtained without a prescription to prepare for a possible overdose. It’s administered as a nasal spray. The Atlanta Harm Reduction Coalition provides naloxone (under the brand name Narcan®) free of charge. For a free Narcan kit and training, contact the coalition:
- Address: Atlanta Harm Reduction Coalition, 1231 Joseph E. Boone Blvd., NW, Atlanta 30314
- Phone: (404) 942-7042 or (404) 817-9994
- Hours: Call before visiting.
- Website: https://atlantaharmreduction.org
The Atlanta Harm Reduction Coalition also offers a syringe exchange program and free and confidential STD testing to prevent the spread of diseases, along with several other services.
Recognizing an opioid overdose victim
You can identify an opioid overdose by a combination of three symptoms known as the “Opioid Triad.” The triad consists of:
- Pinpoint pupils
- Respiratory depression
More signs of an opioid overdose are:
- Awake, but unable to talk
- Very limp body
- Pale or clammy face
- Blue lips and fingernails
- Purple or gray skin. For lighter-skinned people, the skin turns bluish purple. For darker-skinned people, the skin turns grayish or ashen
- Slow, shallow, or irregular breathing or no breathing at all
- Pulse is slow or not there at all
- Choking sounds or a snore-like gurgling noise
Helping an opioid overdose victim
- Call 9-1-1 immediately.
Call 9-1-1 immediately, report a drug overdose, and give the victim’s street address and specific location. If other persons are available, send someone to wait by the street for the ambulance and guide the emergency medical technicians to the victim.
- Try to wake the victim.
Try to wake the victim by speaking loudly or rubbing your knuckles up and down the bony part in the middle of the chest.
- Make sure the victim is breathing.
Make sure the victim is breathing. If not, administer rescue breathing by pinching the victim’s nose shut and blowing into the mouth. Lay the victim on their side after they have resumed breathing on their own.
- Administer Naloxone.
Administer an opioid overdose reversal agent, such as Naloxone (Narcan®), if you have it and know how to use it.
- Stay with the victim.
Stay with the victim until help arrives, and act quickly to administer rescue breathing if they stop breathing. Encourage the victim to cooperate with the ambulance crew.
For more information, visit the Georgia Department of Public Health’s Emergency Help for Opioid Overdoses.
DeKalb County Board of Health’s Substance Use Program
The Substance Misuse Program aims to reduce drug addictions, overdoses, and deaths in DeKalb County.
The program helps residents access addiction treatment. See the “Treating opioid addiction” section above or:
- Text “more info” to 678-881-1416.
The program also plans to:
- Develop partnerships with local nonprofits, faith groups, businesses, government agencies, and others.
- Work with partners to improve access to medical and treatment resources.
- Work with the Board of Health’s epidemiology team to identify overdose clusters and notify partners and the public about bad drug batches.
- Increase the scope and speed of collecting and sharing data to inform public health and public safety prevention and response efforts.
- Help expand the use of the Overdose Detection Mapping Application Program to law enforcement agencies and first responders. This program provides real-time suspected overdose surveillance data.
For more information
- DeKalb County Board of Health’s Substance Use Program:
- For more information, call 404-508-7847
- Centers for Disease Control and Prevention: https://www.cdc.gov/opioids/basics/epidemic.html
- Georgia Department of Behavioral Health and Developmental Disabilities: Help with Substance Abuse | Georgia Department of Behavioral Health and Developmental Disabilities
- Georgia Department of Public Health: https://dph.georgia.gov/stopopioidaddiction/opioid-epidemic-individuals-and-families
- U.S. Substance Abuse and Mental Health Services Administration‘s treatment referral and information service: National Helpline 1-800-622-4357